Medical Q&As

Manic depression

I suffer from manic depression, which is currently very well controlled on lithium and a tranquilliser. Since starting the tranquilliser one year ago I have stopped menstruating. I have not had a menstrual period for a year. Is this dangerous? Will I have problems getting my cycle back?

Various tranquilisers are known to affect prolactin which is a hormone produced in the pituitary gland. Various medications can alter the level of prolactin, which in turn can result in a halt in menstruation. You say that you have not menstruated for the past year but you can be reassured that this is not dangerous and that your cycle should return to normal once you have been medically advised that the medication can be stopped. Your concern illustrates an important question that is frequently asked by doctors; where does the best interest of the patient lie? You will have your own personal view on this because you are living with the condition of manic depression, which can be a very chaotic illness. If the tranquiliser has stabilised your condition then you might agree that the temporary loss of menstruation is a price worth paying.